DEAR DR. ROACH: Recently, I read that the use of PPIs — namely Nexium, Prevacid and Prilosec — elevate one’s chances of kidney disease. Since I have been taking Nexium for years now for GERD, I am concerned. I have tried doing without it or taking a substitute, but nothing works as well as Nexium does. I have regular checkups with bloodwork every six months, so I feel I am being monitored if anything were to arise.

Just on the news: Now they say these PPIs can cause dementia, up to 44 percent. What else? What now for those of us with GERD? — J.S.

ANSWER: The situation is more complicated than it might seem. It is clear that the proton pump inhibitors, which suppress acid secretion and are used as treatment for ulcers and gastroesophageal reflux disease, as part of treatment for the infection Helicobacter pylori and for a few other rare conditions have risks of serious side effects. There has long been evidence of an increased risk of osteoporosis, bacterial pneumonia and acute kidney injury in users of these medications. It is also true that these medicines are used far more frequently than probably necessary, and are continued for long periods of time when it may not be necessary to do so.

The new research adds two possible side effects: chronic kidney disease and dementia. For chronic kidney disease, the risks are small. In the population studies, 12.1 percent of people taking PPIs developed kidney disease, compared with 11.5 percent of those who were not. This translates to about 1 person in 160 taking the medication and followed for six years developing CKD. It’s also possible that there was some other factor besides the PPI that led to the increase in CKD risk, although the authors of the study did a good job of trying to control for that possibility.

The association of dementia with PPIs was studied in a group of German women and men over age 75. Again, although the study showed an association between taking PPIs and developing dementia, it is not the case that PPIs are proven to cause dementia, and it is possible that there is some other factor responsible for the association.

However, there definitely are serious side effects associated with PPIs, and I recommend that unless there is a clear reason to take them, they should be slowly tapered off, and alternative therapies, including non-drug therapies, should be tried. This includes weight loss, if appropriate, and avoiding foods that worsen symptoms. In my experience, most people taking PPIs long term do just as well without them, using occasional medicines like ranitidine (Zantac). However, some people really do need PPIs long-term and should weigh the benefits against the risks of side effects.

DEAR DR. ROACH: Twelve years ago, my wife was diagnosed with colorectal cancer, which resulted in a permanent colostomy. We celebrate that she is now cancer-free. But one thing worries us. She has had regular colonoscopies, which are implemented through the stoma. Since the rectum (which is where the cancer was) has been bypassed, is a colonoscopy not reaching the area that needs to be checked more closely, since that is where the cancer originally was and is most likely to recur? Or is some other test checking the rectum? — T.C.M.

ANSWER: You are quite correct that the remnant of the rectum left after surgery is not evaluated by a colonoscopy through the stoma (the opening of a colostomy), and must be checked by physical exam. Often, this is done during the colonoscopy, while your wife would be sedated, in order to do a thorough exam without discomfort.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.